<vent_mode_ON>

As I reviewed the PMH of a new admit to my facility, I saw that her MAR listed allergies to penicillin, sulfasalazine, and epinephrine. Epinephrine? Really? Yes, that is what it said – and for the epi (aka adrenalin), the sign/symptom of her allergic reaction was listed as “tachycardia.”

She should hope so! And I hope that she doesn’t code — “I’m so sorry, we couldn’t save your daughter when she went into cardiac arrest. Her chart said that she was allergic to epinephrine, and we didn’t want to take the chance she would have a reaction to it if we gave it to her. Please accept our condolences.”

I get this all the time. “I’m allergic to Tylenol – it upsets my stomach.” “I can’t take vitamins – I’m allergic to them and they make me constipated.” “I’m allergic to hydrocodone, it makes me throw up.” Why is it that people aren’t educated by their doctors that a side effect is not the same as an allergy. Your tummy gets upset? Deal. Antibiotics give you diarrhea? This too shall pass. You have my sympathy – some side effects can be wicked uncomfortable – but that doesn’t mean you are allergic to that medication, dumbass. Any doctor or other PCP who includes an item in a patient’s allergy list that isn’t something that person is actually allergic to is doing their patient a disservice. They are potentially denying them pain control, comfort, and therapeutic options during times when they may need them most.

<vent_mode_OFF>

Advertisements